Alert archive / Indiana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 129, NWS Indianapolis, IN

April 16, 2006Fountain County, Montgomery County, Tippecanoe County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Apr 16, 2006, 3:02 PM EDT for Fountain County, Montgomery County, Tippecanoe County, Indiana. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 16, 2006, 3:02 PM EDT (19:02 UTC)
Expired
Apr 16, 2006, 3:45 PM EDT
In force
43 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Fountain County, IN, Montgomery County, IN, Tippecanoe County, IN

The radar

The Indianapolis radar (KIND), 86 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 16, 2:39 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.0 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 841 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 241 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
841 J/kg
Mixed-layer CIN
-218 J/kg
Mixed-layer LCL
1072 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
241 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 161902
SVRIND
INC045-107-157-161945-
/O.NEW.KIND.SV.W.0129.060416T1902Z-060416T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
302 PM EDT SUN APR 16 2006

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN FOUNTAIN COUNTY IN WEST CENTRAL INDIANA
  WESTERN MONTGOMERY COUNTY IN WEST CENTRAL INDIANA
  THIS INCLUDES THE CITY OF CRAWFORDSVILLE
  SOUTHWESTERN TIPPECANOE COUNTY IN WEST CENTRAL INDIANA

* UNTIL 345 PM EDT

* AT 257 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR KINGMAN...OR ABOUT 17 MILES SOUTHEAST OF
  DANVILLE...AND MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VEEDERSBURG AROUND 310 PM EDT...
  WALLACE AROUND 315 PM EDT...
  HILLSBORO AROUND 320 PM EDT...
  WAYNETOWN AROUND 325 PM EDT...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 4015 8738 3995 8739 3996 8712 3993 8687
      4033 8688

$$

PUMA
3 follow-up statements
000 
WWUS53 KIND 161917
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
317 PM EDT SUN APR 16 2006

INC045-107-157-161945-
/O.CON.KIND.SV.W.0129.000000T0000Z-060416T1945Z/
FOUNTAIN-MONTGOMERY-TIPPECANOE-
317 PM EDT SUN APR 16 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR WESTERN MONTGOMERY...SOUTHEASTERN FOUNTAIN AND SOUTHWESTERN
TIPPECANOE COUNTIES...

AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED NEAR HILLSBORO...OR ABOUT 16 MILES WEST OF
CRAWFORDSVILLE...MOVING NORTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WAYNETOWN AROUND 325 PM EDT...
  WINGATE AROUND 330 PM EDT...
  NEW RICHMOND AROUND 335 PM EDT...
  LINDEN AROUND 340 PM EDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT SUNDAY EVENING
FOR INDIANA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR NORTH CENTRAL INDIANA.

LAT...LON 4013 8732 3999 8731 3996 8712 3993 8687
      4033 8688

$$

PUMA
000 
WWUS53 KIND 161929
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
329 PM EDT SUN APR 16 2006

INC045-107-157-161945-
/O.CON.KIND.SV.W.0129.000000T0000Z-060416T1945Z/
FOUNTAIN-MONTGOMERY-TIPPECANOE-
329 PM EDT SUN APR 16 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR NORTHWESTERN MONTGOMERY...EAST CENTRAL FOUNTAIN AND SOUTHWESTERN
TIPPECANOE COUNTIES...

AT 328 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS LOCATED NEAR WINGATE...OR
ABOUT 11 MILES NORTHWEST OF CRAWFORDSVILLE...MOVING EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEW RICHMOND AROUND 335 PM EDT...
  LINDEN AROUND 340 PM EDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT SUNDAY EVENING
FOR INDIANA.

LAT...LON 4019 8720 4000 8721 3999 8706 3997 8688
      4033 8688

$$

PUMA
000 
WWUS53 KIND 161946
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
346 PM EDT SUN APR 16 2006

INC045-107-157-161956-
/O.EXP.KIND.SV.W.0129.000000T0000Z-060416T1945Z/
FOUNTAIN-MONTGOMERY-TIPPECANOE-
346 PM EDT SUN APR 16 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MONTGOMERY...EAST
CENTRAL FOUNTAIN AND SOUTHWESTERN TIPPECANOE COUNTIES HAS EXPIRED AT 
345 PM EDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT SUNDAY EVENING
FOR INDIANA.

LAT...LON 4019 8720 4000 8721 3999 8706 3997 8688
      4033 8688

$$

PUMA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 2:19 PM EDT, 43 minutes earlier.

Area forecast discussion, Apr 16, 2:19 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
219 PM EDT SUN APR 16 2006

.SYNOPSIS...
SURFACE LOW PRESSURE AND UPPER LOW WERE LOCATED ACROSS IA AT 18Z.
WARM FRONT EXTENDED FROM SURFACE LOW INTO CENTRAL IN...NEAR
INDIANAPOLIS. PREVIOUS ELEVATED CONVECTION HAD DIMINISHED...BUT
RADAR MOSAIC SHOWED STORMS DEVELOPING QUICKLY ACROSS ILLINOIS.

&&

.DISCUSSION...
FORECAST FOCUS IS ON PRECIPITATION AND SEVERE WEATHER TONIGHT.

MODELS IN PRETTY GOOD AGREEMENT. WILL USE A BLEND.

WARM FRONT MAY LIFT A LITTLE NORTH THIS AFTERNOON...BUT WITH
SURFACE LOW EXPECTED TO PASS ACROSS SOUTWESTERN FORECAST AREA /FA/
DO NOT SEE FRONT GOING MUCH FARTHER NORTH. THIS WARM FRONT WILL SET
THE STAGE FOR POSSIBLE SEVERE STORMS INTO THIS EVENING. WELL NORTH
OF THE WARM FRONT EXPECT LARGE HAIL TO BE THE PRIMARY THREAT AS
CONVECTION WILL BE MORE ELEVATED. HEAVY RAIN ALSO A CONCERN HERE
AS WELL WITH GOOD MOISTURE TRANSPORT OVER THE FRONT. WILL
HIGHLIGHT HEAVY RAIN POSSIBILITY IN GRIDS/ZFP. SOUTH OF THE FRONT
WHERE CONVECTION BECOMES MORE SURFACE BASED DAMAGING WINDS ALSO
BECOME MORE PROBABLE. IN ADDITION...WITH SURFACE LOW
APPROACHING...TORNADO THREAT INCREASES ACROSS SOUTHWEST FA AND
NEAR THE WARM FRONT. SPC HAS PUT SOUTHWESTERN FA IN MODERATE RISK
WHICH LOOKS GOOD. FOR ENTIRE FA WILL HIGHLIGHT SEVERE THREAT IN
GRIDS/ZFP. WILL HIT POPS HARD AS MOST OF FA SHOULD GET MEASURABLE
PRECIPITATION. AS FAR AS TEMPERATURES...MOS GUIDANCE IS SIMILAR
AND LOOKS GOOD WITH SOME COLD ADVECTION BEGINNING LATER TONIGHT
AFTER SURFACE LOW PASSES.

ON MONDAY DRIER AIR WORKS IN FROM THE NORTHEAST. THIS WILL SCOUR
OUT THE CLOUDS AND ALLOW SUNSHINE. COLD ADVECTION WILL OCCUR
THOUGH AND SHOULD KEEP TEMPERATURES CLOSER TO SEASONAL LEVELS IN
THE 60S. MOS GUIDANCE RELFECTS THIS AND LOOKS GOOD.

DRY WEATHER THEN CONTINUES MONDAY NIGHT INTO MUCH OF TUESDAY NIGHT
AS HIGH PRESSURE TAKES OVER.

ANOTHER UPPER LOW MOVES INTO IA BY WEDNESDAY AFTERNOON. A SURFACE
FRONT WELL AHEAD OF THIS LOW WILL BRING ANOTHER ROUND OF RAIN TO
THE FA...POSSIBLY AS EARLY AS LATE TUE NIGHT. PREVIOUS GRIDS
REFLECTED THIS AND LOOK GOOD.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.
&&

CS
Hazardous weather outlook, Apr 16, 5:58 AM EDT, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
558 AM EDT SUN APR 16 2006

INZ021-028>031-035>049-051>057-060>065-067>072-171000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
458 AM CDT SUN APR 16 2006 /558 AM EDT SUN APR 16 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED:
DAMAGING WINDS...
LARGE HAIL...
HEAVY RAINFALL

AREAS AFFECTED AND TIMING:
THE MAIN THREAT OF SEVERE WEATHER WILL BE THE LATER HALF OF THIS
AFTERNOON AND THIS EVENING. SEVERE WEATHER IS POSSIBLE ACROSS ALL
OF CENTRAL INDIANA THIS AFTERNOON AND MAINLY ALONG AND SOUTH OF
INTERSTAGE 70 THIS EVENING.

DISCUSSION:
THUNDERSTORMS MAY TEMPORARILY END THIS MORNING. HOWEVER DAY TIME
HEATING WILL PRODUCE VERY UNSTABLE CONDITIONS BY THIS AFTERNOON. A
LOW PRESSURE SYSTEM OVER IOWA WILL TRACK TO JUST NORTH OF SAINT
LOUIS BY LATE AFTERNOON AND ACROSS SOUTHERN INDIANA TONIGHT. THIS IS
RIGHT ALONG A STATIONARY FRONT WHICH EXTENDS ACROSS CENTRAL ILLINOIS
AND THE SOUTHERN PORTIONS OF CENTRAL INDIANA. THUNDERSTORMS ARE
EXPECTED TO DEVELOP OVER ILLINOIS THIS AFTERNOON AND TRACK EAST
ACROSS OUR REGION LATE THIS AFTERNOON AND EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

LOW LAND FLOODING MAY RETURN OVER THE NEXT FEW DAYS ALONG PORTIONS OF
THE WHITE...EAST FORK OF THE WHITE RIVER AND THE WABASH RIVER
BECAUSE OF LOCALLY HEAVY RAINFALL TONIGHT.

ISOLATED THUNDERSHOWERS ARE POSSIBLE WEDNESDAY THROUGH SATURDAY.
HOWEVER NONE OF THESE ARE EXPECTED TO BE SEVERE AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WEATHER.GOV/IND (ALL LOWERCASE)

JH

In the hours before

Local storm report, Apr 16, 9:06 AM EDT, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
906 AM EDT SUN APR 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 AM     HAIL             6 ENE ROSEDALE          39.66N 87.18W
04/16/2006  U1.75 INCH       PARKE              IN   LAW ENFORCEMENT

            GOLF BALL SIZE HAIL REPORTED IN BRIDGETON.

&&

NIELD
Local storm report, Apr 16, 9:10 AM EDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
910 AM EDT SUN APR 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 AM     HAIL             FAIRVIEW PARK           39.68N 87.41W
04/16/2006  E0.75 INCH       VERMILLION         IN   PUBLIC

0850 AM     HAIL             3 E TERRE HAUTE         39.47N 87.33W
04/16/2006  E0.75 INCH       VIGO               IN   TRAINED SPOTTER

            DIME SIZE HAIL AT STATE ROAD 42 AND STATE ROAD 46.

&&

NIELD

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 8:37 AM EDTSevere Thunderstorm WarningINDGreene, Monroe38 min
Apr 16, 8:40 AM EDTSevere Thunderstorm WarningINDParke, Vermillion50 min
Apr 16, 9:05 AM EDTSevere Thunderstorm WarningINDParke, Putnam40 min
Apr 16, 2:43 PM EDTSevere Thunderstorm WarningINDFountain, Warren47 min
Apr 16, 3:44 PM EDTSevere Thunderstorm WarningINDMontgomery, Tippecanoe31 min
Apr 16, 4:15 PM EDTSevere Thunderstorm WarningINDClinton, Montgomery, Tippecanoe45 min
Apr 16, 5:16 PM EDTTornado WarningINDClinton29 min
Apr 16, 5:40 PM EDTTornado WarningINDClinton, Howard, Tipton35 min
Apr 16, 6:15 PM EDTSevere Thunderstorm WarningINDHoward, Tipton45 min
Apr 16, 7:03 PM EDTTornado WarningINDSullivan42 min
Apr 16, 7:17 PM EDTTornado WarningINDParke, Vermillion43 min
Apr 16, 7:25 PM EDTTornado WarningINDKnox50 min
Apr 16, 7:41 PM EDTTornado WarningINDSullivan34 min
Apr 16, 7:43 PM EDTSevere Thunderstorm WarningINDSullivan47 min
Apr 16, 7:56 PM EDTTornado WarningINDParke, Vermillion64 min
Apr 16, 7:57 PM EDTTornado WarningINDDaviess, Knox48 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.